To save content items to your account,
please confirm that you agree to abide by our usage policies.
If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your account.
Find out more about saving content to .
To save content items to your Kindle, first ensure email@example.com
is added to your Approved Personal Document E-mail List under your Personal Document Settings
on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part
of your Kindle email address below.
Find out more about saving to your Kindle.
Note you can select to save to either the @free.kindle.com or @kindle.com variations.
‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi.
‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.
Thiamine deficiency (TD) presents with various physical and psychiatric symptoms, but no cases with depression-like symptoms have been reported.
We report a patient with cancer who appeared to attempt suicide as a consequence of depressive mood likely related to TD.
The patient was a 58-year-old woman diagnosed with recurrent endometrial cancer, with lung metastasis and pelvic dissemination. The patient apparently attempted suicide was referred to the psycho-oncology department.
At the time of the examination, major depressive disorder was suspected based on her mental symptoms, but when thiamine was administered intravenously in response to her poor dietary intake, her palpitations, dyspnea, anorexia, and insomnia improved, and her suicidal ideation disappeared at her reexamination 1 hour later after thiamine administration.
Significance of results
It is likely that the observed palpitations, dyspnea, anorexia, and insomnia, as well as the severe depression and the attempted suicide, which were thought to be physical symptoms associated with depression, were actually related to TD. Suicidal ideation and attempted suicide are conspicuous as psychiatric symptoms. However, in such cases, rather than simply starting treatment for depression, it is necessary to consider reversible TD as a cause of these symptoms and perform differential diagnosis to confirm the physical illness.
Despite increasing reports of thiamine deficiency (TD) among cancer patients, there remain some patients with borderline thiamine concentrations (BTC). However, it is unclear whether such patients subsequently develop TD.
Here, we report cases of cancer patients progressing to TD within a short time period after presentation with BTC (24–28 ng/ml).
A 49-year-old female with lung cancer. During treatment for depression, the patient showed a decreased appetite, and a blood sample revealed BTC (25 ng/ml). Fourteen days later, she reported a continued loss of appetite, and despite the absence of the 3 classical signs of Wernicke encephalopathy (WE), additional testing showed a thiamine level of 23 ng/ml, leading to a diagnosis of TD.
A 65-year-old female developed depression during chemotherapy for angiosarcoma. Her blood sample revealed BTC (25 ng/ml). Seven days later, despite the absence of the classical signs of WE, a further testing revealed a thiamine level of 20 ng/ml.
A 41-year-old female developed depression during chemotherapy for ovarian cancer. No loss of appetite was observed, but a blood sample revealed BTC (25 ng/ml). Seven days later, despite the absence of the classical signs of WE or decreased appetite, further testing revealed a thiamine level of 19 ng/ml.
Significance of results
Depressed cancer patients with BTC may develop TD within a short time frame. To prevent TD, health-care professionals should maintain an awareness of its potential and the need for regular testing of thiamine level or prophylactic replacement therapy.
One of the side effects of opioid administration is opioid-induced constipation (OIC). To address this side effect, the oral peripheral μ opioid receptor antagonist naldemedine was developed. As this drug does not cross the blood–brain barrier, it is thought that it does not lead to opioid withdrawal syndrome (OWS) with central nervous system symptoms.
Here, we report a cancer patient who presented with symptoms centered round anxiety and irritation 4 months after administration of naldemedine for OIC and who was diagnosed with OWS after close investigation.
The patient was a 65-year-old female who had surgery for stage IB endometrial cancer 4 years previously, but experienced recurrence involving the pelvis 2 years later. Medical narcotics were used to control pain, but naldemedine was started to control subsequent constipation. When naldemedine-related OWS was suspected and the administration of naldemedine discontinued, the above symptoms disappeared within two days, and no recurrence was observed thereafter.
Significance of the results
For patients receiving naldemedine, it is necessary to consider the possibility of OWS regardless of the period of administration in order to maintain patient quality of life.
Email your librarian or administrator to recommend adding this to your organisation's collection.